Alert archive / North Carolina / River Flood Warnings in 2020
River Flood Warning 62, NWS Raleigh, NC
NWS Raleigh, NC issued this river flood warning at Nov 12, 2020, 4:44 PM EST for Chatham County, Lee County, North Carolina. It took effect at Nov 12, 2020, 9:24 PM EST. It was in force for 61 hr.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2020, 4:44 PM EST (21:44 UTC)
- In effect from
- Nov 12, 2020, 9:24 PM EST
- Expired
- Nov 15, 2020, 10:00 AM EST
- In force
- 61 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Chatham County, NC, Lee County, NC
The radar
The Raleigh/Durham radar (KRAX), 66 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Deep River near Moncure (MONN7).
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 14 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02102000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Nov 12, 3:48 PM EST, 56 minutes earlier.
Area forecast discussion, Nov 12, 3:48 PM EST, 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 348 PM EST Thu Nov 12 2020 .SYNOPSIS... A cold front will move southeast reaching the coast tonight. Another cold front will move across the region on Friday. High pressure will build into the region for late Friday and Saturday. Another cold front will move across the region late Sunday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 300 PM Thursday... ...Dangerous Flash Flooding conditions continue across much of central NC this afternoon... A deep plume of tropical moisture combined with an approaching upper- level trough, a cold front and an associated mid-level fgen and robust divergence aloft resulted in a widespread area of moderate to heavy rain that moved across central NC during the past 24 hours. Storm total rainfall amounts will generally average between 2 to 5 inches across the western Piedmont including the Triad with some locally higher. East of U.S. Route 1 across the Triangle, Coastal Plain and Sandhills, amounts will average between 4 to 8 inches with a few locations across the northern Coastal Plain, along and east of I-95 exceeding 10 inches. As of mid afternoon, the cold front has pushed south and east of the RAH CWA with surface dew points ranging in the lower to mid 60s in central NC. The back edge of the main shield continues to push east. The widespread rain will end shortly at KRDU and it should end near KRWI and KFAY by 4pm. The very heavy rain has resulted in widespread reports of flash flooding, road closures, and water rescues across much of the area. Even though the steady/widespread rain has ended in the Triad and should end soon in the Triangle, the threat from continued run off and flooding will persist. See the hydrology section below for more information. While the widespread rain should be over across all of central NC by around 5pm, widespread clouds are expected to continue into the overnight with perhaps some areas of spotty light rain or drizzle this evening, especially across the east. A northeasterly low level flow and the transport of cooler air will result in lows falling into the lower to mid 50s by Friday morning. -Blaes && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... As of 310 PM Thursday... Widespread clouds are expected to start the day on Friday as an in- situ CAD airmass will be established across the area. The stable air mass will initially weaken during the morning and then be scoured out as a secondary cold front moves across the area during the late morning and early afternoon as the remnants of tropical cyclone Eta moves up along but just off the coast. Highs on Friday will range in the upper 60s to lower 70s. Lows on Friday night will range in the lower to mid 40s but some of the typically cooler locations will have some lows in the upper 30s. -Blaes && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 230 PM Thursday... Highlights of the long term include... - Slight chance of showers on Sunday. - Much cooler early to mid-next week. - Patchy frost possible in the mornings next week. Saturday: Upper-level ridging over FL will create west to southwesterly flow aloft across the region. Surface high pressure over the Ohio Valley will build east throughout the day and off the Mid-Atlantic Coast by Saturday night. This will switch northerly surface flow to easterly by the end of the day, and help increase dewpoints from the 30s up to the 40s. Highs will be in the 60s due to weak cold air damming, and lows will be in the 40s. Sunday: Upper-level high pressure to the south will weaken as an upper-level trough moves across the Mid-Atlantic throughout the day. A lack of moisture and instability will keep the majority of rain to our north, however isolated showers could move across the northern Piedmont and northern Coastal Plain. The surface cold front will move across the region Sunday night and begin cold air advection over the area as winds switch from southwesterly to northwesterly. Highs will be in the mid-60s to mid-70s, with highest temperatures across the SE due to warm air advection ahead of the front. Lows will be in the 40s. Monday through Thursday: NW flow aloft will persist through the period, with a slight increase in heights each day as upper-level high pressure builds from the Desert Southwest to the Southeast. This will create dry weather across the region for early to mid-next week. Surface high pressure over the lower Mississippi Valley will expand across the East Coast early next week, maintaining cold air advection across the region. The high then weakens Tuesday as another surface high builds from the Northern Plains into the Ohio Valley, helping to maintain cold air advection into central NC. Highs will be in the 50s through the period, and lows in the mid to upper 30s will create patchy frost in the early mornings. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... As of 145 PM Thursday... Widespread IFR to MVFR conditions are present across central NC in widespread rain, heavy at times, low clouds and some fog. The back edge of the rain shield is exiting the KINT and KGSO terminals, should reach the KRDU terminal around 20Z and then the KRWI and KFAY terminals around 22 or 23Z. An isolated thunderstorm is still possible from KFAY south and east through around 21Z. Tonight, with some spotty light rain and drizzle, widespread IFR to LIFR conditions are expected with CIG restrictions in a deepening moist northeasterly flow. Restrictions will persist to around the daybreak hours Friday and then improve to VFR conditions with just some high cirrus clouds by afternoon. Northeast winds at 5 to 10 kts with have some gusts into the 15 to 25kt range across the south this afternoon, including KFAY. Gusts will abate and winds will become northwesterly at 5 to 10kts on Friday. Outlook: High pressure will build into the region for the weekend with fair weather and VFR conditions. A cold front will move across the region Sunday into Sunday night with a limited chance of a shower and perhaps some MVFR ceilings. Otherwise, fair weather is expected into early next week. -Blaes && .HYDROLOGY... As of 320 PM Thursday... Significant rainfall occurred across central NC over the last 24-48 hours. As of 2pm, amounts have ranged from 3 to 5 inches over the Triad, with Greensboro Intl Apt receiving 4.10 inches. Further east across the Piedmont and into the Triangle, 3-4 inches have been reported, with 4.18 inches here at our NWS office at NCSU and 2.97 at RDU. The highest amounts have been across the eastern Piedmont and Coastal Plain, especially along/east of I-95, with Rocky Mount Wilson Airport reporting 9.40 inches over the last 48 hours. The impressive rainfall totals has resulted in widespread river flooding. Minor flooding has already been occurring along the Neuse, Tar, Haw, Deep, and the Yadkin rivers. Additional flooding is expected downstream along these basins and at the Roanoke and Cape Fear basins. Major flooding is expected to occur on the Haw and Neuse river basins. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...Blaes LONG TERM...JT AVIATION...Blaes HYDROLOGY...ACK
Hazardous weather outlook, Nov 12, 4:06 PM EST, 38 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 406 PM EST Thu Nov 12 2020 NCZ007>010-021>026-038>041-076-132115- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Lee- 406 PM EST Thu Nov 12 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Runoff from significant rain across the area will result in residual flooding tonight. Be cautious driving tonight when it is particularly difficult to identify flooding in the dark. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Creeks, streams and rivers will continue to run high and fast for the next several days. Be careful when outside near any bodies of water and keep children away from floodwaters and drains. In addition, some frost is possible on Tuesday, Wednesday and Thursday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-027-028-042-043-073>075-077-078-083>086-088-089-132115- Halifax-Nash-Edgecombe-Johnston-Wilson-Stanly-Montgomery-Moore- Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 406 PM EST Thu Nov 12 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Runoff from significant rain across the area will result in residual flooding tonight. Be cautious driving tonight when it is particularly difficult to identify flooding in the dark. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Creeks, streams and rivers will continue to run high and fast for the next several days. Be careful when outside near any bodies of water and keep children away from floodwaters and drains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 12, 1:20 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
120 PM EST THU NOV 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 2 ESE RALEIGH 35.82N 78.63W
11/12/2020 WAKE NC OFFICIAL NWS OBS
GAGE AT CRABTREE CREEK AT OLD WAKE FOREST RD
IN MINOR FLOODING.
&&
AKLocal storm report, Nov 12, 1:42 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
142 PM EST THU NOV 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD 3 E SIMS 35.76N 78.00W
11/12/2020 WILSON NC BROADCAST MEDIA
FLOODING CLOSES I-95 SOUTH OF EXIT 121 IN
WILSON. TRAFFIC MUST GET OFF AT EXIT 121.
&&
AKLocal storm report, Nov 12, 1:58 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
158 PM EST THU NOV 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM FLASH FLOOD 2 NNE DUNCAN 35.59N 78.87W
11/12/2020 WAKE NC TRAINED SPOTTER
TRAINED SPOTTER REPORTS 8 TO 12 INCHES OF
RAPIDLY FLOWING WATER ACROSS 100FT OF DUNCAN
COOK ROAD NEAR BUCKHORN DUNCAN ROAD IN SW
WAKE COUNTY. CREEK HAS JUMPED CULVERT.
&&
NTLLocal storm report, Nov 12, 2:12 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
212 PM EST THU NOV 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM FLASH FLOOD 2 NW FREMONT 35.56N 78.00W
11/12/2020 WAYNE NC EMERGENCY MNGR
ROAD CLOSED DUE TO FLOODING AT NC HIGHWAY
222 AT HOOKS RD.
&&
AKLocal storm report, Nov 12, 2:22 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
222 PM EST THU NOV 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD 3 NW WILSON 35.76N 77.96W
11/12/2020 WILSON NC TRAINED SPOTTER
ROAD IMPASSABLE DUE TO FLASH FLOODING AT
SENIOR VILLAGE LANE AND AIRPORT BLVD IN
WILSON, NC.
&&
AKLocal storm report, Nov 12, 2:43 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
243 PM EST THU NOV 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 1 WNW ROLESVILLE 35.93N 78.47W
11/12/2020 WAKE NC LAW ENFORCEMENT
SEARCH FOR MISSING CHILD ONGOING DUE TO
FLOODING AT 5700 LORD GRANVILLE WAY IN
ROLESVILLE.
&&
NTLThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 7:28 PM EST | Areal Flood Advisory | RAH | Edgecombe, Halifax | 88 min |
| Nov 11, 8:00 PM EST | Flash Flood Warning | RAH | Edgecombe, Halifax | 3 hr |
| Nov 11, 8:44 PM EST | Areal Flood Advisory | RAH | Cumberland, Hoke, Scotland | 3 hr |
| Nov 11, 9:13 PM EST | River Flood Warning | RAH | Edgecombe | 4 days |
| Nov 11, 10:01 PM EST | River Flood Warning | RAH | Johnston | 4 days |
| Nov 11, 10:03 PM EST | River Flood Warning | RAH | Davidson, Davie | 72 hr |
| Nov 11, 10:08 PM EST | Areal Flood Advisory | RAH | Harnett, Johnston, Wayne | 3 hr |
| Nov 11, 10:48 PM EST | Areal Flood Advisory | RAH | Sampson, Wayne | 5 hr |
| Nov 11, 10:54 PM EST | Areal Flood Warning | RAH | Edgecombe, Halifax, Nash, Wilson | 5 hr |
| Nov 11, 11:46 PM EST | Special Weather Statement | RAH | Halifax | 59 min |
| Nov 12, 6:23 AM EST | Flash Flood Warning | RAH | Alamance, Davidson, Forsyth, Guilford, Randolph | 4 hr |
| Nov 12, 6:43 AM EST | Areal Flood Advisory | RAH | Edgecombe, Franklin, Halifax, Johnston, Nash, Wake and 2 more | 3 hr |
| Nov 12, 7:31 AM EST | Special Weather Statement | RAH | Chatham, Harnett, Lee, Montgomery, Moore, Wake | 74 min |
| Nov 12, 7:34 AM EST | Areal Flood Warning | RAH | Edgecombe, Halifax, Johnston, Nash, Wayne, Wilson | 3 hr |
| Nov 12, 8:24 AM EST | Flash Flood Warning | RAH | Alamance, Chatham, Durham, Harnett, Lee, Montgomery and 4 more | 8 hr |
| Nov 12, 8:33 AM EST | Flash Flood Warning | RAH | Edgecombe, Franklin, Granville, Halifax, Johnston, Nash and 6 more | 8 hr |
| Nov 12, 9:05 AM EST | Flash Flood Warning | RAH | Anson, Richmond, Scotland, Stanly | 7 hr |
| Nov 12, 9:28 AM EST | Special Weather Statement | RAH | Harnett, Johnston, Lee, Wake | 62 min |
| Nov 12, 9:56 AM EST | Flash Flood Warning | RAH | Alamance, Davidson, Forsyth, Guilford, Randolph | 6 hr |
| Nov 12, 10:36 AM EST | Flash Flood Warning | RAH | Cumberland, Hoke, Sampson | 6 hr |
| Nov 12, 10:39 AM EST | Special Weather Statement | RAH | Wayne | 66 min |
| Nov 12, 11:22 AM EST | Special Weather Statement | RAH | Anson, Cumberland, Hoke, Richmond, Sampson, Scotland | 53 min |
| Nov 12, 11:55 AM EST | River Flood Warning | RAH | Johnston | 3 days |
| Nov 12, 12:03 PM EST | River Flood Warning | RAH | Alamance | 42 hr |
| Nov 12, 12:37 PM EST | Special Weather Statement | RAH | Bladen | 38 min |
| Nov 12, 1:08 PM EST | River Flood Warning | RAH | Chatham | 53 hr |
| Nov 12, 2:30 PM EST | River Flood Warning | RAH | Cumberland | 5 days |
| Nov 12, 3:07 PM EST | River Flood Warning | RAH | Edgecombe | 9 days |
| Nov 12, 3:12 PM EST | River Flood Warning | RAH | Wayne | 9 days |
| Nov 12, 3:56 PM EST | Areal Flood Warning | RAH | Alamance, Davidson, Forsyth, Guilford, Randolph | 5 hr |
| Nov 12, 4:08 PM EST | Areal Flood Warning | RAH | Alamance, Chatham, Durham, Harnett, Lee, Montgomery and 4 more | 5 hr |
| Nov 12, 4:25 PM EST | Areal Flood Warning | RAH | Edgecombe, Franklin, Granville, Halifax, Johnston, Nash and 6 more | 5 hr |
| Nov 12, 4:27 PM EST | Areal Flood Warning | RAH | Cumberland, Hoke, Sampson | 5 hr |
| Nov 12, 6:00 PM EST | Areal Flood Advisory | RAH | Anson, Montgomery, Richmond, Scotland, Stanly | 3 hr |
| Nov 12, 6:22 PM EST | Areal Flood Warning | RAH | Anson, Richmond | 41 hr |
Nearby
River Flood Warnings in North Carolina, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.